Race Day Information
If you have never ridden up the Chilliwack River Valley, you are in for a treat! Lush, moss carpeted forest, beautiful vistas looking out on to Mount McGuire and the right blend of pave, gravel FSR and loomy doubletrack/singletrack.
One thing we want to stress is rider safety. Whether you are trying gravel for your first time or someone who already understands the love for gravel grinding, we want everyone to make it back at the end of the day. So being prepared is key. This goes beyond just being prepared for a flat tire(s). This could include being prepared for a broken a chain, a broken derailleur hanger or perhaps a shift in the weather. There may not be snow on the course anymore, but Chilliwack Lake is up in elevation and temperatures can swing a fair bit. A light weight shell, arm warmers, or even a spare jacket stuffed into a saddlebag or frame bag isn’t a bad idea.
Recommended items for your pack
- Minimum 3 tubes
- Pump or CO2
- Tire boot
- Tire Levers
- Derailleur Hanger
- Chain Breaker tool
- Enough hydration and nutrition to last till the 1st Aid Station. This comes at 32kms in for the 66km route and 38km (1:40hrs – 2hrs) in for the 142km route.
Aid Stations will have water, nutrition by HoneyStinger, chips, pretzels and coke. We will also have a bottle drop off bin in the morning at registration for each specific Aid Station. You will need to have your bottles dropped off by 7:45am.
Epic Course Change
Due to permitting issues, the Epic Course had to be shortened. The new route is to the 142km Epic Course. It will no longer go up, and over Vedder Mnt. The compromise we had to make was to only use the Sunnyside Up climbing trail up to the main road. Once you have reached the top of this glorious high canopy cedar forest trail, you will head back down the mountain using the main gravel road. You will access this new Vedder portion of the route prior to reaching the Vedder Aid Station. There will be Traffic Control at Lakeshore Drive, to give priority crossing access to riders to enter the lower trails of Vedder Mnt.
12:00pm – Time cut for reaching the Cheam Aid Station for the first time. At this point, you will be advised to take the main paved road down to the Tamihi Aid Station, a 20km distance. You will be able to continue with the remaining course route from the Tamihi Aid Station.
1:30pm – Time Cut for returning from Chilliwack Lake, back down to the Cheam Aid Station. At this point, you will be advised to skip any more Trans Canada Trail sections and to head straight to the Tamihi Aid Station using the main paved road, a 20km distance.
2:30pm – Time Cut at the Tamihi Aid Station. At this point, you will be advised not to continue with the 142km Epic Route but to take the main paved road back to Old Yale Brewing in Chilliwack. There will be a map at the aid station with easy to follow direction.
3:30pm – Time Cut at the Vedder Mnt turn off. At this point, you will be advised not to head up the remaining 142km Epic route on Vedder but to take the main paved road back to Old Yale Brewing in Chilliwack. There will be a map, up the road at the aid station, with easy to follow direction.
*Riders that do not make the Time Cuts, at any Aid Station, will be encouraged to cut their day short and proceed to the next Aid Station. If they can to make the next Time Cut, they may proceed with their new abbreviated route. By doing so, though, they will have a TC by their name on the timing results. If a rider chooses to proceed on their own with the full route, they will be doing so without support from Ride for Water. Medical staff and volunteers can’t be expected to stay out on course beyond a reasonable length of time.
As rider safety is our main concern, we will have sweep riders and vehicles on course at all times, throughout the day. Due to the nature of the course, vehicles will not have access to the entire route. For these instances, Sweep Riders will be used from the start of the event to the Vedder Bridge, a 3km stretch of singletrack along the TCT coming down from Chilliwack Lake and a 2km section of Sunnyside Up trail on Vedder Mnt. All other times, a Sweep Vehicle will follow the race. It will be equipped with a 4 bike rack if a rider needs a lift out.
Sample 142km Epic Race, based on a working dad, who drinks beer and manages 3-8hrs of ride time per week.
- 1hr 10mins (9:10am) - Start to Slesse turn-off
- 50mins (10:00am) – to Slesse Aid Station
- 45mins (10:45am) – to Cheam Aid Station
- 45mins (11:30am) – to Chilliwack Lake
- 45mins (12:15pm) – return to Cheam Aid Station
- 45mins (1:00pm) – to Tamihi Aid Station
- 45mins (1:45pm) – to Vedder Time Cut
- 50mins (2:40pm) – to Vedder Aid Station
- 50mins (3:30pm) – to Beer Garden at Old Yale Brewing
This should cover most of the important points to ensure a safe and enjoyable event. If you require more info, reach out to us on Facebook or at email@example.com
Matt Scott – Race Director